Alert archive / Ohio / River Flood Warnings in 2024

River Flood Warning 3, NWS Charleston, WV

April 2, 2024Washington County, Ohio

NWS Charleston, WV issued this river flood warning at Apr 2, 2024, 12:58 PM EDT for Washington County, Ohio. It took effect at Apr 2, 2024, 9:53 PM EDT. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2024, 12:58 PM EDT (16:58 UTC)
In effect from
Apr 2, 2024, 9:53 PM EDT
Expired
Apr 4, 2024, 2:13 PM EDT
In force
40 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
Minor

County Washington County, OH

The radar

The Charleston,WV radar (KRLX), 129 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Muskingum River at Beverly (BEVO1).

Action stage
26 ft
Minor stage
29 ft
Moderate stage
34 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03150500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this river flood warning went out at Apr 2, 12:51 PM EDT, 7 minutes earlier.

Area forecast discussion, Apr 2, 12:51 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1251 PM EDT Tue Apr 2 2024

.SYNOPSIS...
Flooding and strong to severe storms are possible into tonight.
Turning cooler Wednesday into Friday, with accumulating
mountain snow showers to round out the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1250 PM Tuesday...

The tornado watch has been allowed to expire at its regular
time. The threat for severe weather has ended for the next
several hours, but there will be another threat later this
afternoon and this evening.

As of 1117 AM Tuesday...

The tornado watch has been expanded to the north due to
strengthening storms progressing eastward. Please see the
tornado watch product for more details.

As of 1024 AM Tuesday...

A tornado watch has been issued for portions of northeast
Kentucky and central and southern West Virginia until 17Z. A
line of storms currently over southeast Ohio and northeast
Kentucky will continue to move east, bringing the risk of
tornadoes, damaging wind gusts and large hail.

As of 904 AM Tuesday...

The forecast remains on track in this morning's update. Showers
and a few stronger thunderstorms are approaching our
southeast Ohio counties at the time of this writing. It's
possible that a few of those storms could be strong to severe
with damaging winds and potentially an isolated tornado, but
this won't be the main severe weather focus today. This first
round of showers and storms are expected to exit by around
midday, leaving a short window of destabilization before the
main round of severe weather arrives late this afternoon and
into this evening, probably between 3 PM and 9 PM. It's still
questionable how unstable the atmosphere will be late this
afternoon, and it will depend on how long this morning's
convection lingers. Stay tuned for further updates.

As of 700 AM Tuesday...

A line of storms is currently approaching from the west and is
expected to enter and then cross through the area this morning.
Have made slight adjustments to PoPs based on the current track
of this line and also freshened up temperatures for the next
couple of hours.

As of 400 AM Tuesday...

Key Points:
* Numerous severe storms capable of producing damaging wind, large
  hail, or tornadoes are expected to impact the area today into
  tonight.
* Flood Watch remains in effect for most of the area through this
  evening.

A low pressure system approaching from the west has been pushing a
frontal boundary out of the area this morning, with the bulk of
precipitation currently located to the north and west of the CWA.
A passing wave should allow rain and storms to expand back into
the area this morning, with most activity expected to occur
across the northern half of the area. During the day, the low
strengthens and slides northeast toward the Great Lakes while an
associated upper level trough approaches from the west.

While a few stronger storms could be possible earlier in the day,
potential for severe weather increases significantly this afternoon
into the evening as instability increases and a low level jet moves
over the area. Shear in excess of 60kts will be possible during this
time, in addition to favorable conditions for tornadoes to develop.
Scattered to numerous severe storms are likely across the area,
with all severe weather types (wind, hail, and tornadoes)
possible; however, northeast KY, southeast OH, and portions of
WV along the Ohio River are located in the highest risk of
experiencing intense storms capable of producing significantly
strong winds or hail in addition to tornadoes.

Late this evening into tonight, the center of the low continues
spinning to the northwest and pushes a cold front across the CWA as
the upper trough trudges east. Severe weather should start to
lessen overnight, though a non-zero potential lingers until
after the frontal passage.

Previous rounds of rain and storms have already primed portions of
the area for flooding. With an additional 1 to 2 inches of rain
expected to fall today and tonight, there is potential for flash
flooding or rises along creeks, streams, and rivers. No changes have
been made to the Flood Watch, which remains in effect for nearly the
entire CWA through this evening.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
As of 445 AM Tuesday...

Key Points:

 * A cold front sweeps through the area on Wednesday morning,
   eliminating the risk for severe weather.

 * Turning colder behind the front, with rain changing over to
   snow along the West Virginia mountains.

 * Multi-day upslope snow event takes place from Wednesday night
   into Friday, with accumulations possibly warranting winter
   headlines.

The short term period opens up at the cusp of a cold frontal
passage Wednesday morning. The parent low will remain positioned
over the Great Lakes region at the time of FROPA, maintaining a
high likelihood of showers through the majority of the short
term. While remaining a cool rain in the wake of the front for
the lowlands, by Wednesday evening a transition over to snow is
in the cards for our higher elevation zones.

The focus for adverse weather this week then shifts to more of
the winter variety for Wednesday night through the start of the
weekend. As the upper level low track eastward, northwest flow
will pull a fetch of sufficient lake enhanced moisture into the
region and yield a multi-day upslope snow event for the
mountains into Friday night. Current trends paint around 4 to 8
inches of snow for our highest mountain zones of Pocahontas,
Randolph, and Webster Counties for the second half of the week,
and around 1 to 3 inches for adjacent foothill zones.

Foresee Winter Weather Headlines being hoisted for our mountain
zones sometime within the next few forecast cycles, but given
the Flood Watch in effect and impending severe concerns in the
near term, think it'll be best to hold off for now. Will
continue to retain mention in the HWO for now.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 445 AM Tuesday...

A welcome reprieve from active weather looks to arrive during
the first half of the weekend as the strong upper level
disturbance dives off the coast of New England. Upper level
ridging slides into the Central Appalachians on Saturday and
weaken the northwest flow, cutting off lingering lake enhanced
moisture. A brief period of dry weather prospers for the
weekend, but as the ridge slides further eastward on Sunday,
temperatures will begin to warm back to near climatological
norms for this time of year. Renewed chances for showers then
looms for the start of next week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 700 AM Tuesday...

A line of storms, currently approaching from the west, is
expected to move across the area this morning. Ceilings and
visibilities are likely to lower to MVFR/IFR as these showers
and storms move through. Scattered to numerous severe storms
are then expected to develop this afternoon into the evening,
bringing additional restrictions to flight conditions. These
storms will carry the potential to produce damaging winds, large
hail, or tornadoes. Sub-VFR conditions then remain possible as
a cold front sweeps through tonight.

South to southwest winds are expected to strengthen and become
gusty during the day, with 20-30kt gusts possible outside of
any storms. Breezy conditions continue into the night, with
potential for strong gusts to occur as the front crosses.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Extent/timing of precipitation and
associated MVFR/IFR may vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
EDT 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
CRW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    M    M
HTS CONSISTENCY  M    H    H    H    M    H    L    H    H    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    M    M    H    H    H    M    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    L    L    H    M    H    M    M    M
CKB CONSISTENCY  H    M    H    H    M    H    L    M    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR possible in snow in the higher elevations of the northern
West Virginia mountains Wednesday through Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 10 PM EDT this evening for WVZ005>011-
     013>020-024>032-034-039-040-515>526.
OH...Flood Watch until 10 PM EDT this evening for OHZ066-067-075-
     076-083>087.
KY...Flood Watch until 10 PM EDT this evening for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...MEK/JLB
NEAR TERM...JLB/JMC
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JLB
Hazardous weather outlook, Apr 2, 11:15 AM EDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1115 AM EDT Tue Apr 2 2024

KYZ101>103-105-OHZ087-WVZ005>008-013>016-018-024>030-034-039-515>526-
031515-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Lincoln-Putnam-Kanawha-Roane-Calhoun-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Wyoming-Upshur-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1115 AM EDT Tue Apr 2 2024

...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...TORNADO WATCH 74 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

In addition, scattered to numerous strong thunderstorms will be
possible late this afternoon into tonight. Large hail and damaging
wind gusts will be the main risks with storms, but tornadoes cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow showers will be possible late Wednesday night through Friday
night. Accumulations of 1 to 3 inches are expected, with locally
higher amounts possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>086-WVZ009>011-017-019-020-031-032-040-031515-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Wood-
Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-Taylor-Barbour-
1115 AM EDT Tue Apr 2 2024

...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition, widespread strong to severe thunderstorms will be
likely this afternoon into tonight. Storms will be capable of
producing damaging wind gusts, large hail, and tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Residual flooding concerns may continue into Wednesday, especially
if local creeks and rivers rise out of their banks.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-031515-
Dickenson-Buchanan-McDowell-
1115 AM EDT Tue Apr 2 2024

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Numerous strong to severe thunderstorms will be possible this
afternoon into tonight. Storms will be capable of producing damaging
wind gusts, large hail, and tornadoes. Heavy downpours could also
result in flooding or flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Apr 2, 12:27 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1227 PM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     Tstm Wnd Dmg     Danville                38.08N 81.83W
04/02/2024                   Boone              WV   911 Call Center

            Multiple trees down in Danville.

&&

ABE
Local storm report, Apr 2, 12:29 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1229 PM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Tstm Wnd Dmg     2 NW Nitro              38.44N 81.86W
04/02/2024                   Putnam             WV   911 Call Center

            Trees down from Scott Depot to Nitro.

&&

ABE
Local storm report, Apr 2, 12:32 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1232 PM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     Tstm Wnd Dmg     Olive Hill              38.30N 83.18W
04/02/2024                   Carter             KY   Emergency Mngr

            Path of damage begins at Olive Hill and
            continues eastward paralleling I-64 to
            Grayson.

&&

ABE
Local storm report, Apr 2, 12:33 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1233 PM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     Tstm Wnd Dmg     1 E Lumberport          39.38N 80.32W
04/02/2024                   Harrison           WV   Public

            Multiple trees uprooted.

&&

JP
Local storm report, Apr 2, 12:47 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1247 PM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     Tstm Wnd Dmg     2 S Oak Hill            37.95N 81.16W
04/02/2024                   Fayette            WV   Public

            Multiple trees down along Cafego Rd.

&&

JP
Local storm report, Apr 2, 12:48 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1248 PM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     Tstm Wnd Dmg     7 SE Rock Cave          38.76N 80.26W
04/02/2024                   Upshur             WV   911 Call Center

            Several trees down blocking Selbyville Rd.

&&

ABE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 8:05 PM EDTSpecial Weather StatementRLXLogan25 min
Apr 1, 8:35 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh25 min
Apr 2, 10:22 AM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Mason, Mingo, Putnam, Wayne38 min
Apr 2, 10:24 AM EDTSevere Thunderstorm WarningRLXJackson, Mason, Putnam51 min
Apr 2, 10:27 AM EDTTornado WarningRLXCabell, Mason, Putnam, Wayne33 min
Apr 2, 10:30 AM EDTTornado WarningRLXLincoln, Wayne30 min
Apr 2, 10:51 AM EDTTornado WarningRLXBoone, Cabell, Jackson, Kanawha, Lincoln, Mason and 2 more24 min
Apr 2, 11:00 AM EDTSevere Thunderstorm Warning Considerable damage threatRLXBoone, Fayette, Kanawha, Lincoln, Logan, Mingo and 2 more45 min
Apr 2, 11:03 AM EDTTornado WarningRLXCalhoun, Gilmer, Jackson, Mason, Ritchie, Roane and 1 more42 min
Apr 2, 11:11 AM EDTSevere Thunderstorm WarningRLXDoddridge, Gilmer, Harrison, Lewis, Pleasants, Ritchie and 3 more64 min
Apr 2, 11:15 AM EDTTornado WarningRLXBraxton, Calhoun, Clay, Fayette, Kanawha, Nicholas and 1 more30 min
Apr 2, 11:22 AM EDTTornado WarningRLXDoddridge, Gilmer, Ritchie, Wirt23 min
Apr 2, 11:25 AM EDTSevere Thunderstorm WarningRLXBoone, Logan, Mingo, Raleigh, Wyoming50 min
Apr 2, 11:27 AM EDTTornado WarningRLXBoone, Fayette, Kanawha, Nicholas, Raleigh36 min
Apr 2, 11:44 AM EDTSevere Thunderstorm Warning Considerable damage threatRLXBarbour, Braxton, Calhoun, Clay, Fayette, Gilmer and 7 more76 min
Apr 2, 11:46 AM EDTSevere Thunderstorm WarningRLXBoone, Fayette, Logan, McDowell, Mingo, Raleigh and 1 more44 min
Apr 2, 12:06 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Lewis, Taylor39 min
Apr 2, 3:26 PM EDTSpecial Weather StatementRLXKanawha, Lincoln34 min
Apr 2, 4:01 PM EDTSpecial Weather StatementRLXFayette29 min
Apr 2, 4:09 PM EDTSevere Thunderstorm WarningRLXClay, Fayette, Kanawha, Nicholas36 min
Apr 2, 4:27 PM EDTSpecial Weather StatementRLXNicholas33 min
Apr 2, 4:30 PM EDTTornado WarningRLXFayette, Nicholas30 min
Apr 2, 4:58 PM EDTSpecial Weather StatementRLXPocahontas, Webster47 min
Apr 2, 5:12 PM EDTTornado WarningRLXPocahontas33 min
Apr 2, 7:31 AM EDTSpecial Weather StatementRLXPerry29 min
Apr 2, 9:49 AM EDTSevere Thunderstorm WarningRLXLawrence41 min
Apr 2, 12:56 PM EDTRiver Flood WarningRLXMorgan, Washington44 hr
Apr 2, 7:32 PM EDTSpecial Weather StatementRLXPerry28 min
Apr 2, 7:53 PM EDTSpecial Weather StatementRLXMorgan, Perry22 min
Apr 2, 7:59 PM EDTAreal Flood WarningRLXWashington42 hr

Nearby

River Flood Warnings in Ohio, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.